MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY
Model Number 4MAXCKIT
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02424.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m3 segment of the middle cerebral artery (mca) using a penumbra system 4max reperfusion catheter (4maxc) and neuron max 6f 088 long sheath (neuron max).During the procedure, the physician made a couple of attempts to insert the 4maxc into the neuron max; however, resistance was encountered at the proximal portion of the 4maxc and, therefore, it was removed.The physician then attempted to insert a new 4maxc into the neuron max; however, the same resistance issue occurred and, therefore, the 4maxc was removed.The procedure was completed using a new 4maxc and the same neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the second 4maxc was kinked at approximately 95.0 cm from the hub.The device was ovalized at approximately 96.0 cm thru 107.0 cm from the hub.Conclusions: evaluation of the returned first 4maxc revealed an ovalization and kinks on its catheter shaft.If the 4maxc is mishandled during the procedure, damage such as an ovalization may occur.The ovalization on the 4maxc likely contributed to the reported resistance during the advancement of the device through the neuron max.Forceful advancement of the device against resistance may contribute to the catheter kinks which were observed near the ovalization on the catheter.During functional testing, the returned 4maxc was unable to be advanced through the returned neuron max and a demonstration neuron max due to the catheter ovalization.Evaluation of the returned second 4maxc revealed an ovalization and a kink on its catheter shaft.If the 4maxc is mishandled during the procedure, damage such as an ovalization may occur.The ovalization on the 4maxc likely contributed to the reported resistance during the advancement of the device through the neuron max.Forceful advancement of the device against resistance may contribute to the catheter kink which was observed near the ovalization on the catheter.During functional testing, the returned 4maxc was unable to be advanced through the returned neuron max and a demonstration neuron max due to the catheter ovalization.Evaluation of the returned neuron max revealed an undamaged and a functional device.During functional testing, a demonstration 4maxc was able to be advanced through the neuron max without issue.The neuron max was used in the procedure and no allegation was against this device.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02424.

Brand Name
PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9526245
Report Number3005168196-2019-02425
Device Sequence Number16722713
Product Code NRY
UDI-Device Identifier00814548016740
UDI-Public00814548016740
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2021
Device Model Number4MAXCKIT
Device Catalogue Number4MAXCKIT
Device Lot NumberF83554
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer04/06/2020
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005